Kansas, 2007Flooding and Hail in Kansas, March 23 to 24, 2007
March 23 to 24, 2007 · NWS ICT · 12 events in 3 counties and zones
Numerous thunderstorms affected far southeast Kansas during the morning and afternoon hours of March 23rd, producing widespread heavy rain and flooding across Labette County. Later that evening, a cluster of strong to severe thunderstorms developed across south-central and central Kansas near a stationary front, producing hail and strong winds across portions of Reno and McPherson Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms affected far southeast Kansas during the morning and afternoon hours of March 23rd, producing widespread heavy rain and flooding across Labette County. Later that evening, a cluster of strong to severe thunderstorms developed across south-central and central Kansas near a stationary front, producing hail and strong winds across portions of Reno and McPherson Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 23, 2:16 AM CST, 8 hours 27 minutes earlier.
Area forecast discussion, Mar 23, 2:16 AM CST, 8 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
316 AM CDT FRI MAR 23 2007
.DISCUSSION...
THE MAIN PROBLEM WITH THIS FORECAST PACKAGE WILL BE RAIN COVERAGE
AND AMOUNTS DURING THE NEXT FEW DAYS.
TODAY:
LATEST IR LOOP SHOWING THE HIGH CLOUDS FROM THE MESOSCALE CONVECTIVE
SYSTEM STARTING TO SHIFT EAST OF THE FORECAST AREA. THIS IS ALLOWING
FOR THE SKY TO CLEAR OUT ACROSS CENTRAL KANSAS. THIS AREA WILL BE IN
A FAVORABLE SETUP FOR SOME AREAS OF FOG THIS MORNING. THE BETTER
CHANCE FOR DENSE FOG WILL BE IN NORTHERN KANSAS WHERE THE BOUNDARY
LAYER WINDS ARE DECOUPLED AND THERE IS AMPLE MOISTURE IN PLACE ALONG
THE BOUNDARY. THE REMAINDER OF THE DAY...WE WILL HAVE TO WATCH THE
WAVE MOVING OUT OF WEST TEXAS AND EASTERN NEW MEXICO. THIS AREA OF
LIFT MAY AFFECT CENTRAL AND SOUTH CENTRAL KANSAS LATER THIS MORNING.
HOWEVER...WE ARE NOT REAL CONFIDENT IN THIS SCENARIO. WE HAVE KEPT
SMALL CHANCES IN THE PICTURE FOR NOW. LATER IN THE DAY...WE MAY SEE
SOME SCT-BKN MVFR/VFR 2-3KFT CEILINGS ONCE THE CONVECTIVE
TEMPERATURE IS REACHED.
TONIGHT:
THIS TIME FRAME WILL ONCE AGAIN BE FACTORED ON ANY DISTURBANCE THAT
MOVES OUT OF THE SOUTHWEST. WE ONCE AGAIN DO NOT HAVE A LOT OF
CONFIDENCE IN THIS TIMEFRAME...BUT I WOULD NOT BE SURPRISED IN
SEEING A FEW ELEVATED STORMS DEVELOP TOWARDS SUNRISE AS THE LOW
LEVEL JET INCREASES IN DIFFLUENT UPPER LEVEL FLOW.
SATURDAY-SATURDAY NIGHT:
THE MODELS ARE IN FAIRLY CLOSE AGREEMENT IN KICKING OUT THE UPPER
LEVEL WAVE FROM EASTERN COLORADO AND LIFTING IT NORTHEAST INTO
NEBRASKA SATURDAY NIGHT. AS A RESULT...WE MAY SEE THE PACIFIC
FRONT/DRY LINE LIGHT UP ACROSS NORTHWEST KANSAS LATE SATURDAY
AFTERNOON. 0-6KM BULK SHEAR IS AROUND 50KTS IN CENTRAL KANSAS WITH
MIXED LAYER CAPES AROUND 1000-1500J/KG. HOWEVER...THIS WILL ALL BE
DEPENDENT ON HOW MANY BREAKS WE WILL SEE IN THE CLOUDS. SOME LOW
TOPPED SUPERCELLS MAY DEVELOP IN NORTHWEST KANSAS. THERE IS A SMALL
POSSIBILITY THAT SOME OF THESE STORMS MAY AFFECT CENTRAL KANSAS..BUT
THAT WILL BE DEPENDENT ON HOW FAST THE UPPER LEVEL WAVE KICKS OUT.
THE MAIN THREAT WITH THESE STORMS WOULD BE LARGE HAIL.
SUNDAY-MONDAY:
WE DID NOT MAKE MUCH IN THE WAY OF CHANGES IN THE CHANCES OF SHOWERS
OR THUNDERSTORMS DURING THIS TIMEFRAME DUE TO THE LOW LEVEL MOISTURE
STILL IN PLACE ALONG WITH SOUTHWEST FLOW IN THE UPPER LEVELS.
WE DID RAISE MINS DURING THIS TIMEFRAME.
COX
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 74 60 74 59 / 40 40 40 40
HUTCHINSON 73 59 72 57 / 30 40 50 50
NEWTON 73 59 73 59 / 30 40 40 40
ELDORADO 73 60 75 60 / 40 40 30 40
WINFIELD-KWLD 74 61 75 60 / 40 40 30 30
RUSSELL 72 56 70 53 / 30 50 50 50
GREAT BEND 73 57 71 52 / 30 50 50 50
SALINA 72 57 72 57 / 30 40 50 50
MCPHERSON 73 58 72 57 / 30 40 50 40
COFFEYVILLE 74 61 78 61 / 40 30 30 30
CHANUTE 74 61 77 61 / 40 30 30 30
IOLA 73 60 77 61 / 40 30 30 30
PARSONS-KPPF 74 61 78 61 / 40 30 30 30
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 23, 8:36 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
936 AM CDT FRI MAR 23 2007
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
936 AM CDT FRI MAR 23 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FOG WILL BE POSSIBLE ACROSS PORTIONS OF CENTRAL KANSAS
THROUGH ABOUT NOON. THE VISIBILITY MAY DROP TO A MILE IN A FEW
LOCATIONS. OTHERWISE...SCATTERED THUNDERSTORMS WILL BE POSSIBLE
ACROSS CENTRAL AND SOUTHEAST KANSAS TODAY AND TONIGHT. A FEW STRONG
STORMS MAY TAKE PLACE AND PRODUCE DIME SIZE HAIL AND HEAVY
RAINFALL...WHICH MAY PRODUCE LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS CENTRAL
AND SOUTHEAST KANSAS SATURDAY THROUGH MONDAY. THERE IS A SMALL
THREAT FOR SEVERE STORMS ACROSS PORTIONS OF CENTRAL KANSAS MAINLY
ALONG AND NORTHWEST OF A LYONS TO ELLSWORTH LINE LATE SATURDAY
AFTERNOON AND SATURDAY NIGHT. THE MAIN THREAT WITH THESE STORMS WILL
BE LARGE HAIL. ELSEWHERE...STRONG STORMS CANNOT BE RULED OUT WITH
HAIL UP TO DIME SIZE POSSIBLE.
A MORE POWERFUL STORM SYSTEM WILL MOVE OUT INTO THE PLAINS WEDNESDAY
AND THURSDAY. AT THIS JUNCTURE...IT APPEARS LIKE SEVERE STORMS WILL
BE POSSIBLE WITH THIS SYSTEM...BUT THE COVERAGE IS YET TO BE
DETERMINED. STAY TUNED TO FURTHER UPDATES ON THIS DEVELOPING WEATHER
SCENARIO.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
COX/ADK
Event by event
7 hail, 3 flood, 2 thunderstorm wind. Local standard time, as filed.
Flood, Labette
- When
- March 23, 10:43 AM CST to 8:13 PM CST
- Where
- Labette County, Oswego
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.170, -95.100
Numerous thunderstorms steadily redeveloped and moved east-northeast across southeast Kansas during the morning through mid afternoon hours of March 23rd, producing widespread 2 to 4 inch rainfall amounts across primarily central and southern portions of Labette County. Consequently, numerous rural roads and low water crossings were flooded across central and southern portions of the county. Water was also reported over highway 166 approximately between mile posts 125 and 126, and also over highway 59 near mile post 15.
Thunderstorm Wind, Reno
- When
- March 23, 8:05 PM CST
- Where
- Reno County, 0.69 mi N of Turon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.810, -98.430
Tree limbs downed in Turon. Reported by KAKE TV storm chaser.
Thunderstorm Wind, Reno
- When
- March 23, 8:15 PM CST
- Where
- Reno County, 3.27 mi W of Plevna
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.970, -98.360
Hail, Reno
- When
- March 23, 8:38 PM CST
- Where
- Reno County, 2.64 mi SE of Willowbrook
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.070, -97.970
Hail, Reno
- When
- March 23, 8:40 PM CST
- Where
- Reno County, 0.54 mi W of Nickerson
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.150, -98.090
Hail, Reno
- When
- March 23, 8:50 PM CST to 8:59 PM CST
- Where
- Reno County, 0.54 mi E of Hutchinson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.070, -97.910
Hail, McPherson
- When
- March 23, 9:17 PM CST
- Where
- McPherson County, 1.29 mi ESE of Groveland
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.290, -97.700
Hail, McPherson
- When
- March 23, 9:20 PM CST
- Where
- McPherson County, Inman
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.230, -97.770
Flood, Reno
- When
- March 23, 9:49 PM CST to March 24, 12:02 AM CST
- Where
- Reno County, Hutchinson
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.070, -97.920
A cluster of strong to severe thunderstorms moved across the northwestern half of Reno County during the late evening hours of March 23rd, producing 1 to 3 inches of rain. Consequently, several streets were flooded mainly across North Hutchinson.
Flood, McPherson
- When
- March 23, 9:49 PM CST to March 24, 12:02 AM CST
- Where
- McPherson County, Mc Pherson
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.370, -97.670
A cluster of strong to severe thunderstorms moved northeast across McPherson County during the late evening hours of March 23rd, producing a 1 to 3 inch swath of rain. Consequently, several streets were flooded in the city of McPherson.
Hail, McPherson
- When
- March 23, 9:50 PM CST
- Where
- McPherson County, 1.49 mi NNE of Mc Pherson
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.390, -97.659
Reported by KFDI storm spotter.
Hail, McPherson
- When
- March 23, 10:08 PM CST
- Where
- McPherson County, 2.28 mi WNW of Elyria
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.290, -97.660
Reported by KFDI storm spotter.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in New Mexico, March 23, 20072 deaths · 45 injured · $23 million · EF2 · 18 events
- Tornadoes and Flash Flooding in Texas, March 23, 2007$405,000 · EF2 · 11 events
- Tornadoes in New Mexico, March 23, 2007$30,000 · EF2 · 4 events
- Tornado and Flash Flooding in Texas, March 23 to 24, 2007$156,000 · EF1 · 23 events
- Flooding in Indiana, March 23 to 31, 2007$61,000 · 7 events
- Tornado and Flash Flooding in New Mexico, March 23 to 24, 2007EF0 · 35 events
- Hail and Damaging Winds in Kansas, March 23, 20072 in hail · 28 events
- Tornadoes and Hail in Texas, March 23 to 24, 2007EF0 · 22 events
- Flooding in Indiana, March 23 to 24, 2007$20,000 · 3 events
- Dense Fog in Wisconsin, March 23 to 24, 200716 events
- Tornadoes and Heavy Snow in Colorado, March 23 to 25, 2007EF0 · 9 events
- Flooding in Illinois, March 23 to 24, 20078 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21602, 21496, 21497, 21489, 21490, 21491, 21492, 21493, 21603, 21604, 21494, 21495.